Maine, 2005

Damaging Wind in Maine, June 12, 2005

June 12, 2005 · NWS GYX · 1 event in 1 county or zone

A severe thunderstorm knocked over several trees in the town of Farmington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A severe thunderstorm knocked over several trees in the town of Farmington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 12, 8:20 AM EST, 5 hours 24 minutes earlier.

Area forecast discussion, Jun 12, 8:20 AM EST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
920 AM EDT SUN JUN 12 2005

.CURRENT DISCUSSION...
FOG THINNING TO A HAZE IN MOST LOCATIONS AT THIS TIME.  ONLY
ACTIVITYON RADAR IS WHAT LOOKS TO BE A COUPLE OF LIGHT WEIGHT
SHOWERS/THUNDERSHOWRS OVER NORTHERNMOST FRANKLIN AND SOMERSET
COUNTIES.  UNLIKE PREVIOUS DAYS SLOW MOVING ACTIVITY...THIS
CONVECTION SEEMS TO BE MOVING RIGHT ALONG.  ONLY CHANGE TO
MORNING UPDATE WILL BE TO REMOVE THE MORNING FOG COMPONENT.

.PREVIOUS DISCUSSION(S)...

.SHORT TERM (TODAY THROUGH TONIGHT)...
BOUNDARY LAYER WINDS SHIFTED ONSHORE AND BROUGHT IN STRATUS LAST
EVENING TO SOUTHERN AREAS.  MODELS KEEP THESE WINDS SOUTHWESTERLY
TONIGHT SO EASED OFF THE FOG.  INTERESTING AREA OF TSTMS
DEVELOPED OFFSHORE IN THE FOG. SAME SOUPY AIRMASS OVER US AS PAST FEW
DAYS SO NO REASON TO BELIEVE THAT TSTMS WONT DEVELOP AGAIN TODAY.
TSTM ACTIVTY WILL EASE TONIGHT AND ALLOW DEVELOPMENT OF PATCHY FOG.
TEMPERATURES SHOULD RETURN TO THE 80S TODAY EXCEPT FOR EXPOSED
COASTAL SECTIONS.  DEWPOINTS REMAIN IN THE 60S TO LOWER 70S.

&&

.LONG TERM (MONDAY THROUGH SATURDAY)...
UPPER LEVEL RIDGE HOLDS OVER THE REGION THROUGH MONDAY WITH MORE OF
THE SAME IN TERMS HEAT AND HUMIDITY AND THE CHANCE OF AFTERNOON
SHOWERS AND THUNDERSTORMS.

MODELS DIFFERING ON STRENGTH AND TRACK OF WEAKENING SHORTWAVE
PASSING THROUGH UPPER RIDGE ON TUESDAY...BUT A MORE ENHANCED CHANCE
OF SHOWERS AND THUNDERSTORMS IN SOUTHERN ZONES A LIKELY RESULT AS LOW
PRESSURE CROSSES SOUTHERN NEW ENGLAND TUESDAY AFTERNOON AND MOVES
OFFSHORE TUESDAY NIGHT.

MORE SIGNIFICANT SHORTWAVE FORECAST TO DROP SOUTHWARD THROUGH
EASTERN CANADA FOR THE WEDNESDAY THROUGH FRIDAY BUT MODEL
DIFFERENCES AND POOR RUN TO RUN CONTINUITY LEAVES THE DETAILS IN
QUESTION AT THIS TIME. IN ANY CASE AN END TO THE LATEST WARM SPELL
A GOOD BET WITH A PERIOD OF WET WEATHER ASSOCIATED WITH THIS CHANGE
AROUND MID WEEK.

BIGGEST CHANGE IN MODELS IS MORE PROGRESSIVE NATURE OF THIS SYSTEM
INSTEAD OF THE BLOCKING PATTERN WHICH HAS BEEN ADVERTISED FOR THE
PAST SEVERAL DAY. GFS NOW SHOWING UPPER LEVEL RIDGE AND ASSOCIATED
SURFACE HIGH PRESSURE SLOWLY BUILDING EASTWARD FROM THE MIDWEST
DURING THE END OF THE WEEK AND INTO THE WEEKEND.

&&

.AVIATION...
LIFR CONDS NEAR THE COAST AND IFR IN PATCHY FOG INLAND.  FOG BURNS
OFF THIS MORNING...THEN MVFR IN AFTERNOON TSTMS.

&&

.MARINE...NO PROBLEMS EXPECTED IN THE LONG OR SHORT TERM.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Jun 12, 4:18 AM EST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
518 AM EDT SUN JUN 12 2005

MEZ007>009-012>014-018>028-NHZ001>010-013-014-130916-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD...
BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...
COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY...
DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON...
FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN...
KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN...
LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH...
MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD...
OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH...
RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD...
SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE...
TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE
518 AM EDT SUN JUN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 12, 11:57 AM EST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1257 PM EDT SUN JUN 12 2005

MEZ007>009-012>014-NHZ001>004-121956-
CENTRAL SOMERSET ME-NORTHERN CARROLL NH-NORTHERN COOS NH-
NORTHERN FRANKLIN ME-NORTHERN GRAFTON NH-NORTHERN OXFORD ME-
SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-SOUTHERN OXFORD ME-
SOUTHERN SOMERSET ME-
INCLUDING THE CITIES OF...BERLIN...BETHEL...BETHLEHEM...
COBURN GORE...COLEBROOK...CONWAY...EUSTIS...FAIRFIELD...FARMINGTON...
FRYEBURG...JACKMAN...LANCASTER...LINCOLN...LITTLETON...PITTSFIELD...
RANGELEY...RUMFORD...SKOWHEGAN...SOUTH PARIS AND WOODSVILLE
1257 PM EDT SUN JUN 12 2005

...SHOWERS AND STORMS WILL QUICKLY DEVELOP THROUGH THE MID AFTERNOON
HOURS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO ROLL ACROSS THE NORTHERN
HALF OF NEW HAMPSHIRE AS WELL AS THE MOUNTAINS AND FOOTHILLS OF MAINE
THROUGH 330 PM.  A FEW OF THESE STORMS WILL CONTAIN TORRENTIAL
DOWNPOURS...VIVID LIGHTNING AND WIND GUSTS OVER 30 MPH.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jun 12, 1:39 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
239 PM EDT SUN JUN 12 2005

MEZ013-014-021-122038-
KENNEBEC ME-SOUTHERN FRANKLIN ME-SOUTHERN SOMERSET ME-
INCLUDING THE CITIES OF...AUGUSTA...FAIRFIELD...FARMINGTON...
GARDINER...OAKLAND...PITTSFIELD...SKOWHEGAN AND WATERVILLE
239 PM EDT SUN JUN 12 2005

A STRONG THUNDERSTORM WILL AFFECT FARMINGTON  IN SOUTHERN FRANKLIN
COUNTY WITH BRIEF WIND GUSTS TO 45 MPH...PEA SIZED HAIL AND FREQUENT
CLOUD TO GROUND LIGHTNING BETWEEN 240 PM AND 300 PM. IN ADDITION...
THIS STORM MAY ALSO PRODUCE UP TO ONE AND ONE-HALF INCHES OF RAIN IN
LESS THAN 40 MINUTES. THIS MUCH RAIN MAY RESULT IN LOCALIZED STREET
FLOODING.

HAYES

The radar

The Portland,ME radar (KGYX), 87 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
June 12, 1:44 PM EST to 1:49 PM EST
Where
Franklin County, Farmington
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.667, -70.150

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2005Every state in 2005This day in weather historyWarnings in Maine, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458003.